Format

Send to

Choose Destination
J Clin Endocrinol Metab. 2010 Oct;95(10):4743-7. doi: 10.1210/jc.2010-0864. Epub 2010 Jul 21.

Testosterone suppresses hepcidin in men: a potential mechanism for testosterone-induced erythrocytosis.

Author information

1
Department of Medicine, Boston University School of Medicine, 670 Albany Street, Boston, Massachusetts 02118, USA. eric.bachman@bmc.org

Abstract

CONTEXT:

The mechanisms by which testosterone increases hemoglobin and hematocrit are unknown.

OBJECTIVE:

The aim was to test the hypothesis that testosterone-induced increase in hematocrit is associated with suppression of the iron regulatory peptide hepcidin.

PARTICIPANTS:

Healthy younger men (ages 19-35 yr; n = 53) and older men (ages 59-75 yr; n = 56) were studied.

METHODS:

Weekly doses of testosterone enanthate (25, 50, 125, 300, and 600 mg) were administered over 20 wk, whereas endogenous testosterone was suppressed by monthly GnRH agonist administration. Blood and serum parameters from each individual were measured at wk 0, 1, 2, 4, 8, and 20. Longitudinal analyses were performed to examine the relationship between hepcidin, hemoglobin, hematocrit, and testosterone while controlling for potential confounders.

RESULTS:

High levels of testosterone markedly suppressed serum hepcidin within 1 wk. Hepcidin suppression in response to testosterone administration was dose-dependent in older men and more pronounced than in young men, and this corresponded to a greater rise in hemoglobin in older men. Serum hepcidin levels at 4 and 8 wk were predictive of change in hematocrit from baseline to peak levels.

CONCLUSION:

Testosterone administration is associated with suppression of serum hepcidin. Greater increases in hematocrit in older men during testosterone therapy are related to greater suppression of hepcidin.

PMID:
20660052
PMCID:
PMC3050108
DOI:
10.1210/jc.2010-0864
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Silverchair Information Systems Icon for PubMed Central
Loading ...
Support Center